Alert archive / California / Frost Advisories in 2017

Frost Advisory 1, NWS San Francisco Bay Area, CA

April 7, 2017Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this frost advisory at Apr 7, 2017, 1:08 PM PDT for Marin County, Napa County, Sonoma County, California. It took effect at Apr 9, 2017, 12:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 1:08 PM PDT (20:08 UTC)
In effect from
Apr 9, 2017, 12:00 AM PDT
Expired
Apr 9, 2017, 8:00 AM PDT
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS76 KMTR 072008
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
108 PM PDT Fri Apr 7 2017

CAZ506-507-081400-
/O.NEW.KMTR.FR.Y.0001.170409T0700Z-170409T1500Z/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
108 PM PDT Fri Apr 7 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT SATURDAY NIGHT TO 8 AM
PDT SUNDAY FOR THE NORTH BAY VALLEYS AND MOUNTAINS...

The National Weather Service in San Francisco has issued a Frost
Advisory, which is in effect from midnight Saturday night to 8 AM
PDT Sunday. 

* TEMPERATURE...Lows will be in the lower to middle 30s for many
  locations.

* LOCATION...For the North Bay Valleys and Mountains.

* IMPACTS...Cold temperatures could kill sensitive plants that are
  not covered. Dangerous conditions are possible for people and
  pets that are outdoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
936 
WWUS76 KMTR 081225
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
525 AM PDT Sat Apr 8 2017


CAZ506-507-090300-
/O.CON.KMTR.FR.Y.0001.170409T0700Z-170409T1500Z/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
525 AM PDT Sat Apr 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT SUNDAY...

* TEMPERATURE...Lows will be in the lower to middle 30s for many 
  locations. 

* LOCATION...For the North Bay Valleys and Mountains.

* IMPACTS...Cold temperatures could kill sensitive plants that 
  are not covered. Dangerous conditions are possible for people 
  and pets that are outdoor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
847 
WWUS76 KMTR 082103
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
203 PM PDT Sat Apr 8 2017

CAZ506-507-091500-
/O.CON.KMTR.FR.Y.0001.170409T0700Z-170409T1500Z/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
203 PM PDT Sat Apr 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT SUNDAY...

* TEMPERATURE...Lows will be in the lower to middle 30s for some 
  locations. 

* LOCATION...For the North Bay Valleys and Mountains.

* IMPACTS...Cold temperatures could harm animals or kill 
 sensitive plants that are not covered. Vulnerable populations 
 should seek shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Apr 7, 11:26 AM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 7, 11:26 AM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1126 AM PDT Fri Apr 7 2017

.SYNOPSIS...Scattered showers will continue today along with
breezy winds. Increased shower activity and gusty winds are
expected by tonight. Showers will linger into Saturday morning
before dry weather returns by late Saturday and Sunday. After a
few days of mostly dry weather, unsettled conditions are expected
to return around the middle of next week.

&&

.DISCUSSION...As of 8:00 AM PDT Friday...Scattered showers
continue around our region today with KMUX radar indicating
several different pockets. However, compared to last night
conditions have definitely improved for both rain and winds.
Please see our various social media posts for rain and wind
information.

Look for showers (and possibly a thunderstorm) through the day
with much lower amounts compared to last night. Models do bring a
small low tonight across the North Bay which will produce another
uptick in precipitation north of San Francisco. As the low
approaches the pressure gradients will ramp up again. Speeds
should be quite a bit less than last night, so a wind advisory
right now is not anticipated for urban locations.

Rain will end later on Saturday with clearing forecast by Saturday
night. Temperatures will drop back into the 30s and 40s with
patchy frost possible in sheltered inland spots -- especially the
North Bay. Did send out a new low temperature grid for Sunday
morning to reflect the expected cold conditions.

.PREVIOUS DISCUSSION...Radar shows the main area of rain
currently draped across the Santa Cruz Mountains northeastward
into the East Bay, as well as south through Monterey and San
Benito counties. Rainfall is starting to taper off with latest
60-minute rain rates under a half inch per hour in the Santa Cruz
Mountains. In addition, wind speeds are starting to taper off
although the higher-peak RAWS sites are still gusting in the 40-50
mph range. It's looking like wind speeds should diminish enough
by or before daybreak to possibly expire the wind products a
little early...will monitor.

Another impulse is progged to bring more rain and gusty winds to
the area again tonight, although this one is not expected to bring
as much wind or rain to the area as it quickly moves by overnight.
Showers to diminish on Saturday as the upper trough moves through.
A drying trend is then indicated for Sunday through about midweek
when another trough approaches the coast to bring rain chances
back to the area by Thursday.

&&

.AVIATION...as of 11:25 AM PDT Friday...For 18z tafs. Area is in
postfrontal environment now bringing borderline MVFR/VFR
conditions to the area with several cloud decks between 2000-5000
ft AGL. Winds have subsided, however, winds have backed to become
more SSE-SSW this morning ahead of different frontal boundary
expected to arrive this evening into the overnight hours. Winds
may shift to become more westerly this afternoon, however, they
will return to become more southerly as the surface front arrives.
Forecast models showing increasing winds and gusty winds in the
area overnight tonight into early tomorrow morning as the next
frontal boundary pushes through and a 50kt jet streak lingers just
above the surface. Potential is there for low level wind shear as
the jet streak lingers above the surface, as well. In addition to
the wind, light rain will also accompany this secondary
disturbance.

Vicinity of KSFO...SSW winds for the most part today. Winds will
become gusty this evening through the overnight period and into
early Saturday morning as low level jet streak moves over the Bay
Area. Borderline MVFR/VFR cigs.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Borderline MVFR/VFR in the vicinity
through the duration. Predominately SW winds. Winds increase and
become gusty late overnight into early Saturday morning.

&&

.MARINE...as of 04:45 AM PDT Friday...Southwest winds will
continue today behind last nights cold front along with building
westerly swells. another system will approach later this afternoon
and tonight with increasing winds and another chance of rain.
northwest wind and seas continue into saturday before slowly
easing sunday into monday. southerly winds will increase again
tuesday ahead of yet another strong spring time storm.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...SF Bay
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: Bell/Sims
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Apr 7, 4:16 AM PDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
416 AM PDT Fri Apr 7 2017

CAZ006-505>513-516>518-528>530-081300-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
416 AM PDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of western
California.

.DAY ONE...Today and Tonight
Showers and breezy southwest winds will persist. Another storm
system will move across the area tonight bringing an increase in
rain and winds to the area. Recent strong winds over the ocean has
resulted in large shore breaks, rip currents, and sneaker waves. A
Beach Hazard Statement remains in effect through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers to decrease today. The Beach Hazard Statement remains in
effect through Saturday morning.
Unsettled weather to return to the district after midweek.

In the hours before

Local storm report, Apr 7, 10:28 AM PDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1028 AM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     NON-TSTM WND DMG SAN LORENZO             37.67N 122.13W
04/07/2017                   ALAMEDA            CA   BROADCAST MEDIA

            DOWNED TREE AND POWER LINES REPORTED IN FRONT OF HOUSE IN
            SAN LORENZO. DAMAGE LIKELY FROM PREVIOUS NIGHT.

&&

ASCHNEID
Local storm report, Apr 7, 10:38 AM PDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1038 AM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     NON-TSTM WND DMG SAN LEANDRO             37.70N 122.16W
04/07/2017                   ALAMEDA            CA   BROADCAST MEDIA

            DOWNED TREE CRUSHES A CAR IN SAN LEANDRO. DAMAGE LIKELY
            FROM WINDS PREVIOUS NIGHT. NO INJURIES REPORTED.

&&

ASCHNEID
Local storm report, Apr 7, 10:58 AM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1058 AM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     NON-TSTM WND DMG WALNUT CREEK            37.90N 122.04W
04/07/2017                   CONTRA COSTA       CA   BROADCAST MEDIA

            DOWNED POWER LINES IN WALNUT CREEK. 500 PLUS HOMES
            WITHOUT POWER. WIND DAMAGE LIKELY FROM THE PREVIOUS
            NIGHT.

&&

ASCHNEID
Local storm report, Apr 7, 11:52 AM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1152 AM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     HIGH SURF        SAN FRANCISCO           37.77N 122.42W
04/07/2017                   SAN FRANCISCO      CA   BROADCAST MEDIA

            A BART BARGE SUNK EARLY THIS MORNING IN THE SAN FRANCISCO
            BAY DUE TO LARGE SURF, STRONG WINDS, AND HEAVY RAIN. WAVE
            HEIGHTS OVERNIGHT REACHED 11 FT AND WINDS GUSTED TO 45 KT
            OFF THE SAN FRANCISCO COAST.

&&

ASCHNEID
Local storm report, Apr 7, 12:05 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1205 PM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     TSTM WND DMG     NEWARK                  37.52N 122.03W
04/07/2017                   ALAMEDA            CA   BROADCAST MEDIA

            LARGE TREE CRASHED INTO A KFC IN NEWARK CAUSING DAMAGE TO
            THE PROPERTY. WIND DAMAGE LIKELY FROM PREVIOUS NIGHT.

&&

ASCHNEID
Local storm report, Apr 7, 12:19 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1219 PM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     NON-TSTM WND DMG 5 SW CASTRO VALLEY      37.67N 122.14W
04/07/2017                   ALAMEDA            CA   BROADCAST MEDIA

            TREE LIMB DOWN IN DEL RAY PARK. LIKELY FROM OVERNIGHT
            WINDS.

&&

ASCHNEID

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:35 AM PDTSmall Craft AdvisoryMTR42 hr

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.